Texas, 2015

Hail and Damaging Wind in Texas, May 7, 2015

May 7, 2015 · NWS OUN · 4 events in 3 counties and zones

Storms developed east of a dryline in the Texas panhandle during the morning hours of May 7th before making their way eastward through western north Texas and merging into a storm complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed east of a dryline in the Texas panhandle during the morning hours of May 7th before making their way eastward through western north Texas and merging into a storm complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 11:33 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 7, 11:33 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT THU MAY 7 2015

.DISCUSSION...
THE 18Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A CLUSTER OF TSRA HAS FORMED OVER W OK/E TX PANHANDLE...AND WILL
AFFECT KCSM/KHBR EARLY IN THE FORECAST PERIOD. SHORT-TERM MODELS
SUGGEST THAT THIS CONVECTIVE MASS WILL EVOLVE INTO A LARGER STORM
SYSTEM AND MOVE E ACROSS THE S 1/2 OF OK AND N TX THIS AFTERNOON
AND EVENING. TIMING IS HIGHLY VARIANT BETWEEN MODELS...BUT MOST
LIKELY TIMING IS REFLECTED IN TAFS. ANOTHER AREA OF TSRA MAY FORM
LATER TODAY IN SE CO...AND WOULD AFFECT N OK SITES EARLY SATURDAY.
IT APPEARS THAT GULF STRATUS WILL ALSO AFFECT MANY OF OUR SITES
EARLY THIS AFTERNOON...AND AGAIN TOMORROW MORNING. CONFIDENCE IN
MOST FEATURES OF THE TAFS REMAINS LOW BECAUSE OF THE RELATIVELY
UNPREDICTABLE NATURE OF CONVECTIVE SYSTEMS.

CMS
&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT THU MAY 7 2015/

UPDATE...
STORMS THAT DEVELOPED IN WEST TEXAS/TEXAS PANHANDLE THIS MORNING
ARE BEGINNING TO MOVE INTO SW PARTS OF THE FA. THIS ACTIVITY IS
EXPECTED TO SPREAD/MOVE EAST ACROSS THE FA THIS AFTERNOON. SOME OF
THE STORMS COULD BECOME STRONG TO SEVERE. MADE ADJUSTMENTS TO
POPS/WX TO ACCOUNT FOR THIS ACTIVITY.

WILL ALSO BE LOOKING AT THE POTENTIAL FOR MORE HEAVY RAIN THROUGH
THE WEEKEND AND MAY ISSUE A FLOOD WATCH LATER TODAY.

UPDATES OUT SOON.

PREV DISCUSSION... /ISSUED 630 AM CDT THU MAY 7 2015/

AVIATION...07/12Z TAF ISSUANCE...
COMPLICATED AVIATION FORECAST... SCATTERED SHOWERS AND ISOLATED
THUNDER WILL PERSIST THROUGH THE MORNING HOURS... WITH BRIEF
IMPACTS TO AREA AIRFIELDS. THERE COULD BE A LULL IN ACTIVITY
THROUGH A PORTION OF THE LATE MORNING AND EARLY AFTERNOON... BUT
STORM CHANCES WILL MAKE A RETURN LATER THIS AFTERNOON AND EVENING.
HAVE ENOUGH CONFIDENCE FOR TEMPO GROUPS LATER TODAY AT SOME
SITES... BUT CONDITIONS MAY EVOLVE QUICKLY. GUSTY SOUTH WINDS WILL
PERSIST THROUGH THE DAY... RELAXING SLIGHTLY THROUGH THE OVERNIGHT
HOURS.

JTK

PREV DISCUSSION... /ISSUED 315 AM CDT THU MAY 7 2015/

DISCUSSION...
PRIMARY FORECAST CONCERN WILL FOCUS ON TODAY...

THIS MORNING... THE EVOLVING MCS OVER SRN OK/WRN N TX WILL PERSIST
THROUGH SUNRISE... EXPECT PRIMARILY THUNDERSTORMS... WITH A FEW
STRONG TO SEVERE THUNDERSTORMS EMBEDDED WITHIN THE LARGER RAIN
SHIELD THROUGH 12Z. ADDITIONAL RAINFALL AMOUNTS WILL BE ANYWHERE
FROM A FEW TENTHS TO UP TO ADDITIONAL HALF TO THREE QUARTERS OF AN
INCH WITH THE STRONGEST STORMS. DEPENDING ON WHERE THE STRONGEST
STORMS SET UP... THIS MAY EXACERBATE ON GOING FLOODING.

THROUGH SUNRISE... CONTINUE TO OBSERVE INCREASING ACCAS ACROSS SERN
NM/THE PERMIAN BASIN. THIS HAS DEVELOPED IN RESPONSE TO A WELL
DEPICTED SUBTLE SHORT WAVE ROUNDING THE BASE OF THE WRN TROUGH...
WHICH WILL CONTINUE TO LIFT E/NE THIS MORNING. IN RESPONSE...
MESOSCALE GUIDANCE HAS BEEN CONSISTENT IN LIGHTING THIS UP WITH
CONVECTION THROUGH THE EARLY MORNING... WITH STORMS SPREADING INTO
WRN N TX/SWRN OK THROUGH 10AM. IN ADDITION... TRADITIONAL GUIDANCE
FROM THE NAM AND ECMWF HAVE ALSO HINTED AT THIS AREA OF CONVECTION
DEVELOPING AND MOVING INTO THE REGION. AS THIS SCENARIO IS LOOKING
MORE LIKELY THIS MORNING... THIS WILL HAVE A SIGNIFICANT IMPACT ON
HOW TODAY EVOLVES WITH RESPECT TO STORMS IN THE AFTN.

AT THE MOMENT... THIS INITIAL MORNING CONVECTION WILL LIKELY RESULT
IN A HAIL AND WIND THREAT AS ELEVATED INSTABILITY WILL INCREASE
THROUGH THE MORNING HOURS... SFC DPTS HOLD IN THE LOW/MID 60S AND
MODEST DEEP LAYER SHEAR REMAINS 30 TO 45KTS. ANY STORMS THIS AM
ACROSS WRN OK/WRN N TX WILL SLOWLY MOVE E/NE THROUGH THE EARLY
AFTN.

STORM DEVELOPMENT THIS AFTERNOON WILL BE HIGHLY CONDITIONAL ON WHAT
OCCURS THIS MORNING... PRIMARILY HOW FAST DO ANY EARLY STORMS MOVE
EAST/DISSIPATE AND THEN HOW QUICKLY WE CAN RECOVER. THIS IS TRICKY
GIVEN THE VARIETY OF SOLUTIONS FROM AVAILABLE GUIDANCE. AT THIS
TIME... MOST SUGGEST WE WILL HAVE A WINDOW OF OPPORTUNITY TO CLEAR
OUT CLOUD COVER AND TAP INTO THE AFTN SUNSHINE. COMBINING THIS WITH
DPTS BUILDING BACK INTO MID 60S AHEAD OF THE DRYLINE IN THE EAST TX
PANHANDLE... EXPECT AN AXIS OF MLCAPE VALUES BETWEEN 1500 AND 2500
AHEAD OF THE DRYLINE ALONG THE TX PANHANDLE/OK BORDER. EXPECT A BIT
OF A DRYLINE PUSH NEARING WRN OK/WRN N TX LATE AFTN/EVENING. IT
APPEARS WE WILL HAVE SUFFICIENT SHEAR AND INSTABILITY FOR SUPERCELLS
CAPABLE OF DAMAGING HAIL... WINDS... AND TORNADO DEVELOPMENT... BUT
GIVEN HOW UNCERTAIN AND HIGHLY CONDITIONAL TODAY IS... IT IS
DIFFICULT TO PIN DOWN ANY MORE SPECIFICS AT THIS MOMENT.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  64  79  65 /  70  60  50  50
HOBART OK         77  63  79  64 /  80  50  50  40
WICHITA FALLS TX  79  66  79  66 /  70  50  60  40
GAGE OK           80  58  82  59 /  50  60  40  40
PONCA CITY OK     80  63  81  63 /  50  70  50  70
DURANT OK         78  68  81  66 /  40  40  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ006>008-011>013-
     015>048-050>052.

TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

25/23/23
Hazardous weather outlook, May 7, 10:54 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT THU MAY 7 2015

OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

LOCATION...
THE ENHANCED RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM
ELK CITY... TO CLINTON AND OKLAHOMA CITY... TO SEMINOLE OKLAHOMA.
THIS INCLUDES ALL OF WESTERN NORTH TEXAS. A SLIGHT RISK IS FOR
AREAS NORTH OF THIS LINE.

TIMING...
THROUGH MIDNIGHT BUT MOST WIDESPREAD AND SIGNIFICANT SEVERE STORMS
ARE EXPECTED 2 PM TO MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS... WIND GUSTS UP TO 75 MPH...
AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH
THE STRONGER STORMS WHICH MAY RESULT IN FLASH FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
THUNDERSTORMS THAT DEVELOPED IN THE TEXAS PANHANDLE AND WEST
TEXAS THIS MORNING WILL CONTINUE TO MOVE EAST AND SPREAD ACROSS AT
LEAST PARTS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS. OTHER THUNDERSTORMS COULD DEVELOP FURTHER NORTH LATE THIS
AFTERNOON.

INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE
STORMS THIS AFTERNOON AND TONIGHT. LARGE HAIL... DAMAGING WIND
GUSTS... AND A FEW TORNADOES WILL BE POSSIBLE. THE POTENTIAL FOR
SEVERE STORMS WILL DECREASE OVERNIGHT BUT THUNDERSTORMS COULD
CONTINUE INTO EARLY FRIDAY.

.HEAVY RAIN...
FLASH FLOODING WILL BE POSSIBLE IN SOME LOCATIONS THIS AFTERNOON
AND TONIGHT WITH ANY ADDITIONAL HEAVY RAIN. MAINSTEM RIVER
FLOODING WILL ALSO CONTINUE IN SOME AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
A VERY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
THE WEEKEND. SEVERE STORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY
DURING THE MID AFTERNOON INTO THE LATE EVENING. AT THIS
TIME...SATURDAY MAY HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER
AS A STRONG STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. TORNADOES
WILL BE POSSIBLE WITH STORMS FRIDAY AND SATURDAY.

.HEAVY RAIN...
ADDITIONAL HEAVY RAIN WILL BE POSSIBLE ACROSS THE AREA THROUGH
THE WEEKEND. THIS COULD LEAD TO ADDITIONAL FLASH FLOODING AND
MAINSTEM RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY
EVENING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 7, 12:31 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT THU MAY 7 2015

OKZ023-071900-
CADDO OK-
131 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CADDO COUNTY UNTIL 200
PM CDT...

AT 127 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
FORT COBB RESERVOIR...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3518 9850 3525 9862 3544 9856 3534 9817
TIME...MOT...LOC 1827Z 217DEG 22KT 3526 9849
Special weather statement, May 7, 12:34 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CDT THU MAY 7 2015

OKZ033>036-TXZ083-071900-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-
134 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...EASTERN
GREER...NORTHWESTERN KIOWA...JACKSON AND CENTRAL HARDEMAN COUNTIES
UNTIL 200 PM CDT...

AT 132 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES EAST OF LONE WOLF TO NEAR BLAIR TO 6 MILES NORTH OF QUANAH...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3486 9951 3511 9937 3511 9882 3438 9946
      3440 9947 3435 9947 3419 9961 3435 9999
TIME...MOT...LOC 1832Z 216DEG 26KT 3498 9918 3481 9933 3438 9971
Special weather statement, May 7, 1:17 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT THU MAY 7 2015

TXZ084-087-088-071945-
KNOX TX-BAYLOR TX-FOARD TX-
217 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN
BAYLOR AND SOUTHERN FOARD COUNTIES UNTIL 245 PM CDT...

AT 215 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF TRUSCOTT TO 6 MILES WEST OF VERA TO NEAR
MILLERS CREEK RESERVOIR...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3340 9948 3387 10004 3407 9968 3382 9948
      3354 9901 3340 9926
TIME...MOT...LOC 1915Z 231DEG 39KT 3386 9993 3364 9967 3341 9940
Local storm report, May 7, 1:52 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LOCO                    34.33N 97.68W
05/07/2015                   STEPHENS           OK   PUBLIC

            TREES SNAPPED OR UPROOTED

&&

FM
Local storm report, May 7, 1:52 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LOCO                    34.33N 97.68W
05/06/2015                   STEPHENS           OK   PUBLIC

            TREES SNAPPED OR UPROOTED

&&

FM
Local storm report, May 7, 1:59 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LOCO                    34.33N 97.68W
05/06/2015                   STEPHENS           OK   PUBLIC

            TREES SNAPPED OR UPROOTED

&&

FM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baylor

When
May 7, 2:14 PM CST
Where
Baylor County, 3.09 mi SE of Lake Kemp Dam
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.720, -99.110

No damage was reported.

Hail, Archer

When
May 7, 2:39 PM CST
Where
Archer County, 5.13 mi NNW of Dundee
Measured
1 in hail
Reported by
Public
Coordinates
33.810, -98.930

Hail, Baylor

When
May 7, 2:45 PM CST
Where
Baylor County, 4.6 mi W of Lake Kemp Dam
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
33.750, -99.230

No damage was reported.

Thunderstorm Wind, Wichita

When
May 7, 3:38 PM CST
Where
Wichita County, 2.82 mi SSE of Wichita Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.870, -98.480

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579085, 579086, 579087, 579088.